What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 24, 9:01 PM EST, 2 hours 56 minutes earlier.
Area forecast discussion, Aug 24, 9:01 PM EST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1001 PM EDT Thu Aug 24 2023
.SYNOPSIS...
A thunderstorm complex that poses a damaging wind threat is
likely to move through the area tonight, with a severe
thunderstorm watch in effect for portions of eastern Ohio into
northwest Pennsylvania. Periodic shower and thunderstorm
chances will then continue through Saturday as a series of upper
level waves move across the Upper Ohio Valley. Drier weather
returns on Sunday.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Evening update... Severe Thunderstorm Watch issued as MCS takes
shape over southern MI into Lake Erie. It has a history of
damaging wind gusts, small hail, and a few tornado warnings.
This convective system should arrive in the far northwestern
zones 11pm and midnight, with forward movement a robust 40-50
mph. Mesoanalysis suggests there is potential for the strongest
line segment to shift towards eastern OH near the instability
gradient, moving towards higher instability (2000-4000 J/kg)
and away from lower over western PA (~1200 J/kg). The main
threat will likely be damaging wind as it develops a strong cold
pool, with a tornadic threat mainly tied to RFD wind surges that
create brief kinks in the line. Hail remains possible as well,
but probability of >1" is low and makes it less of a notable
threat.
Robust rainfall rates will pose a flash flood threat, especially
for the more saturated grounds across eastern OH. However, fast
forward motion may limit heavy rainfall duration and keep any
flooding isolated and of lower impact.
The convective system should traverse southeast (with potential
southerly shift) through the overnight hours ahead of a cold
front and exit by early Friday morning. Uncertainty remains in
whether the severe threat will be able to persist for its entire
path across the CWA.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/...
Lingering showers and perhaps a few remaining thunderstorms will
be exiting Friday morning. Conditions will gradually dry out
through the morning, though a few showers may linger across the
ridges into the afternoon. Temperatures will push into the
mid/upper 80s with dewpoint in the 70s. This will drive heat
indices into mid/upper 90s.
Cooler temperatures are expected on Saturday, with a slight
chance for afternoon thunderstorms. Afternoon highs will be
close to average.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Building high pressure with broad upper troughing will bring
dry and cooler conditions to the area Sunday into next week. A
series of shortwaves through this trough will introduce rain
chances once again by Tuesday. Temperatures remain near-average,
dropping to below-average by mid-week.
&&
.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
VFR is expected through this evening ahead of a cold front
approaching from the Midwest. A line of thunderstorms was
developing across Michigan through Wisconsin early this evening.
Current indications are this line will intensify, increase in
coverage, and become an MCS as it tracks ESE. 1000-500mb
thicknesses show the MCS should turn SE as it reaches southern
Michigan.
Timed the associated thunderstorms and restrictions in the TAFs
slightly ahead of the latest models, as MCSs tend to accelerate
as they become driven by a cold pool. Mentioned gusty wind as
well, though some hail and isolated tornadoes are also
possible.
Expect MVFR cigs to redevelop for most airports north of I 70
after the passage of the MCS, with IFR at FKL and DUJ where more
favorable low level moisture is expected. The cold front should
complete its passage on Friday, with mainly a stratocu/cumulus
cigs. Cig heights should improve through the day with mixing,
returning to VFR for most areas through the afternoon. Included
a VCTS mention for MGW Friday afternoon with FROPA.
.OUTLOOK...
Stratus/fog restrictions are expected Friday night with low
level moisture in place. Restrictions are possible again with a
reinforcing cold front on Saturday. VFR should return Sunday
and Monday under high pressure. Restriction potential returns
with a Tuesday cold front.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.
&&
SYNOPSIS...Rackley
NEAR TERM...Rackley/Frazier
SHORT TERM...Rackley
LONG TERM...Rackley
AVIATION...WM
Hazardous weather outlook, Aug 24, 9:02 PM EST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1002 PM EDT Thu Aug 24 2023
OHZ049-050-057>059-068-069-PAZ009-014>016-020>022-029-031-073>078-
WVZ001>004-012-021-509>514-260215-
Harrison-Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Forest-
Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-Washington-
Greene-Westmoreland-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana-
Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1002 PM EDT Thu Aug 24 2023
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.
.DAY ONE...Tonight.
Severe storms will be possible later tonight. The main threat will
be damaging wind, but large hail and isolated tornadoes remain
possible. Storms may also contain heavy downpours which could result
in localized flooding.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ039>041-048-PAZ007-008-013-260215-
Tuscarawas-Carroll-Columbiana-Coshocton-Mercer-Venango-Lawrence-
1002 PM EDT Thu Aug 24 2023
...SEVERE THUNDERSTORM WATCH 657 IN EFFECT UNTIL 3 AM EDT FRIDAY...
This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania and southwest Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a low probability for widespread hazardous weather.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, Aug 24, 10:42 PM EST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1142 PM EDT Thu Aug 24 2023
PAZ014-020-021-250415-
Butler PA-Beaver PA-Allegheny PA-
1142 PM EDT Thu Aug 24 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BEAVER...
SOUTHWESTERN BUTLER AND NORTH CENTRAL ALLEGHENY COUNTIES THROUGH 1215
AM EDT...
At 1142 PM EDT, Doppler radar was tracking a strong thunderstorm over
New Brighton, or over Beaver Falls, moving southeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Cranberry, Aliquippa, Beaver Falls, Monaca, Economy, Ambridge, New
Brighton, Beaver, Baden, Rochester, Harmony Township, Seven Fields,
Patterson Township, Conway, Big Beaver, Freedom, Bell Acres, West
Mayfield, Bridgewater, and Patterson Heights.
This includes the following highways...
Pennsylvania Turnpike between mile markers 14 and 29.
Interstate 79 in Pennsylvania between mile markers 78 and 83.
Interstate 376 in Pennsylvania between mile markers 30 and 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4075 8039 4083 8030 4072 8003 4057 8020
TIME...MOT...LOC 0342Z 312DEG 20KT 4075 8030
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CLSpecial weather statement, Aug 24, 11:08 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1208 AM EDT Fri Aug 25 2023
PAZ008-009-014-015-022-250445-
Armstrong PA-Butler PA-Forest PA-Clarion PA-Venango PA-
1208 AM EDT Fri Aug 25 2023
...A STRONG THUNDERSTORM WILL IMPACT VENANGO...NORTHEASTERN BUTLER...
NORTHWESTERN ARMSTRONG...NORTHWESTERN CLARION AND WEST CENTRAL FOREST
COUNTIES THROUGH 1245 AM EDT...
At 1207 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Franklin, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Oil City, Franklin, Knox, Sugarcreek, Tionesta, Hasson Heights,
Seneca, Sligo, Emlenton, Rouseville, Clintonville, Shippenville,
Cooperstown, St. Petersburg, Eau Claire, Kennerdell, Callensburg,
Woodland Heights, Foxburg, and Fryburg.
This includes Interstate 80 in Pennsylvania between mile markers 33
and 60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 300 AM EDT for
northwestern Pennsylvania.
&&
LAT...LON 4116 7990 4152 7991 4157 7943 4108 7942
TIME...MOT...LOC 0407Z 279DEG 21KT 4131 7974
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CLSpecial weather statement, Aug 24, 11:34 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1234 AM EDT Fri Aug 25 2023
PAZ008-009-014-015-022-250445-
Armstrong PA-Butler PA-Forest PA-Clarion PA-Venango PA-
1234 AM EDT Fri Aug 25 2023
...A STRONG THUNDERSTORM WILL IMPACT VENANGO...NORTHEASTERN BUTLER...
NORTHWESTERN ARMSTRONG...NORTHWESTERN CLARION AND WEST CENTRAL FOREST
COUNTIES THROUGH 1245 AM EDT...
At 1207 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Franklin, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Oil City, Franklin, Knox, Sugarcreek, Tionesta, Hasson Heights,
Seneca, Sligo, Emlenton, Rouseville, Clintonville, Shippenville,
Cooperstown, St. Petersburg, Eau Claire, Kennerdell, Callensburg,
Woodland Heights, Foxburg, and Fryburg.
This includes Interstate 80 in Pennsylvania between mile markers 33
and 60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 300 AM EDT for
northwestern Pennsylvania.
&&
LAT...LON 4116 7990 4152 7991 4157 7943 4108 7942
TIME...MOT...LOC 0407Z 279DEG 21KT 4131 7974
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
CLSpecial weather statement, Aug 24, 11:35 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1235 AM EDT Fri Aug 25 2023
PAZ029-031-250500-
Greene PA-Washington PA-
1235 AM EDT Fri Aug 25 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN WASHINGTON AND NORTH
CENTRAL GREENE COUNTIES THROUGH 100 AM EDT...
At 1234 AM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Wolfdale, or 8 miles southwest of Washington, moving
east at 35 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Washington, Bentleyville, Ellsworth, Claysville, Deemston, Cokeburg,
Marianna, Beallsville, Taylorstown, Scenery Hill, Amity, and Green
Hills.
This includes the following highways...
Interstate 70 in Pennsylvania between mile markers 4 and 15.
Interstate 79 in Pennsylvania between mile markers 19 and 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4003 8049 4019 8044 4013 7998 3993 8008
TIME...MOT...LOC 0434Z 284DEG 30KT 4009 8036
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
CL